Sir.—In the June, 1976 issue of the Journal, (130:621, 1976) Burke et al report on liver disease in children with α1-antitrypsin deficiency (AATD). They observed a rapid deterioration in hepatic function in their Case 2 following administration of halothane anesthesia during bilateral inguinal herniorrhaphy. We would like to report a similar experience.
Report of a Case.—This male infant, now 6 months old, was first seen with obstructive jaundice at 10 days of age. The diagnosis of AATD was made serologically and by liver biopsy. Pi type was ZZ. The liver biopsy specimen was obtained simultaneously with a bilateral inguinal herniorrhaphy performed under anesthesia with halothane at 6 weeks of age. Ascites was apparent one week after surgery. At present there is massive ascites and marked abdominal venous distention.
Comment.—Our patient is the third male infant reported, to our knowledge, in whom accelerated hepatic failure developed